Thunderstorm Wind, Rockingham
- When
- August 20, 8:30 PM EST to 8:35 PM EST
- Where
- Rockingham County, Hampton Falls
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 10 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.917, -70.850
Strong thunderstorm winds resulted in numerous trees down in a campground in Hampton Falls, on the evening ofAugust 20. Several campers where damaged or destroyed, and 10 people sustained injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Strong thunderstorm winds resulted in numerous trees down in a campground in Hampton Falls, on the evening ofAugust 20. Several campers where damaged or destroyed, and 10 people sustained injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 20, 7:00 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
800 PM EDT FRI AUG 20 2004
SEVER THUNDERSTORM WATCH HAS BEEN EXTENDED TIL 11 PM EDT. DONT
PLAN ON UPDATING TIL THEN AT WHICH TIME WILL MAKE ANY NECESSARY
ADJUSTMENTS.
.PREVIOUS SHORT TERM (TONIGHT AND TOMORROW)...LOW PRES WILL MOVE NE
ALONG AN OLD BOUNDARY TONIGHT SPREADING RAIN OVER THE FCST AREA
TONIGHT. UNTIL THEN ATMOSPHERE HAS DESTABILIZED RAPIDLY THIS PM WITH
THE AFTN HEATING. VERY WARM AND HUMID AIR OVER SRN AREAS THIS AFTN
COMBINE WITH DYING FRONT CAUSING A FEW FEISTY TSRA IN SRN NH. DON/T
EXPECT SVR WX N OF A PWM TO LEB LINE. AFTER SUNSET EXPECT THIS
ACTIVITY TO DISSIPATE. LOW PRES MOVES NE TONIGHT WITH SOME MOD TO
HEAVY RAIN FOR A TIME. ETA AND GFS HAVE MOVED THE HIGHEST PRECIP
VALUSE FURTHER SE. HAVE GONE WITH CATEGORICAL POPS LATE TONIGHT AND
SAT MORN. CLRG SKIES SAT AFTN.
&&
.PREVIOUS LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
COLD FRONT PUSHES OFFSHORE SATURDAY EVENING AS HIGH PRESSURE BUILDS
IN FROM THE WEST. CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO
DROP OFF QUICKLY WITH AREAS OF FOG LIKELY BY MORNING.
BEAUTIFUL DAY ON SUNDAY WITH SUNNY SKIES AND LIGHT WINDS.
TEMPERATURES AT OF SLIGHTLY BELOW NORMAL. SKIES REMAIN CLEAR
THROUGH SUNDAY NIGHT AS A WEAK COLD FRONT APPROACHES FROM THE
WEST.
CLOUDS INCREASE IN NORTHERN ZONES ON MONDAY AS THE COLD FRONT SWINGS
INTO NORTHERN NEW ENGLAND. HAVE INTRODUCED CHANCE POPS TO MOUNTAIN
ZONES IN MAINE AND NEW HAMPSHIRE AND CARRY THOSE POPS INTO THE
EVENING HOURS. DONT SEE PRECIP MAKING IT MUCH FARTHER SOUTH AT THIS
TIME. FRONT MOVES OFFSHORE MONDAY NIGHT AND SKIES CLEAR FROM NORTH TO
SOUTH.
TUESDAY THROUGH THURSDAY WILL SEE A GRADUAL WARMING TREND AS HEIGHTS
BUILD OVER THE NORTHEAST. EXPECTING MID TO UPPER 80S BY THURSDAY IN
WARMER SOUTHERN ZONES.
00Z GFS HINTING AT SOME OVER-RUNNING ACTIVITY FOR THE END OF THE
WEEK. HAVE GONE WITH LOW CHANCE POPS FOR THURSDAY NIGHT AND
FRIDAY.
&&
.AVIATION...EXPECT MVFR AND IFR IN TSRA IN SRN AREAS THIS
EVENING. THEN DOWN TO IFR FOR LATE TONIGHT AND SAT MORN IN RAIN
AND FOG.
&&
.MARINE...EXPECT WINDS AND SEAS TO INCREASE AS LOW PRES MOVES NE
TONIGHT. WILL NEED SCA FOR SEAS AND MAY APPROACH WINDS OF 25 KTS FOR
A TIME ERLY SAT AFTN AS SFC LOW LIFTS NE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SVR THUNDERSTORM WATCH MEZ018-023 TIL 11 PM EDT.
SCA.
NH...SVR THUNDERSTORM WATCH NHZ007>010-013-014 TIL 11 PM EDT.
SCA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 335 AM EDT FRI AUG 20 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-210734- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 335 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 502 PM EDT FRI AUG 20 2004 MEZ018-NHZ008>010-013-202158- BELKNAP NH-INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH- STRAFFORD NH- 502 PM EDT FRI AUG 20 2004 AT 500 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NEW HAMPSHIRE AS WELL AS SOUTHERNMOST MAINE. IN NEW HAMPSHIRE...THIS ACTIVITY IS LOCATED BETWEEN CONCORD... RAYMOND AND ROCHESTER AND WILL MOVE INTO YORK COUNTY MAINE BETWEEN 530 AND 600 PM. IN MAINE...SOME SHOWER AND THUNDERSTORM ACTIVITY ALONG THE COAST BETWEEN BIDDEFORD AND YORK WILL MOVE OFFSHORE BY 530 PM. ALL THIS ACTIVITY CONTAINS HEAVY DOWNPOURS AND DANGEROUS LIGHTNING AND MAY CONTAIN GUSTY WINDS AND HAIL. THOSE PERSONS OUT OF DOORS SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
700 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM FUNNEL CLOUD SANFORD AIRPORT NOT AVBL
08/13/2004 YORK ME
SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 844 PM EDT FRI AUG 20 2004 MEZ018-023-NHZ008>010-013-014-210142- BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-STRAFFORD NH- 844 PM EDT FRI AUG 20 2004 AT 844 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN NEW HAMPSHIRE. THIS AREA OF ACTIVITY EXTENDS FROM NEAR KEENE IN CHESHIRE COUNTY TO NASHUA IN HILLSBOROUGH COUNTY TO SALISBURY IN MERRIMACK COUNTY. THIS AREA IS MOVING EAST AT 25 MPH AND WILL MOVE INTO SOUTHERN BELKNAP COUNTY...STRAFFORD COUNTY AND ROCKINGHAM COUNTY DURING THE NEXT HOUR. THESE STORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING AND MAY CONTAIN STRONG GUSTY WINDS AND HAIL. THOSE PERSON OUT OF DOORS THIS EVENING SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF APPROACHING STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 930 PM EDT FRI AUG 20 2004 MEZ018-023-NHZ008>010-013-014-210228- BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-STRAFFORD NH- 930 PM EDT FRI AUG 20 2004 AT 930 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE INDICATED SHOWERS AND THUNDERSTORM MOVING ACROSS SOUTHERN NEW HAMPSHIRE AND SOUTHERMOST MAINE. THE STRONGEST ACTIVITY IS LOCATED IN CENTRAL ROCKINGHAM COUNTY NEW HAMPSHIRE BETWEEN EPPING AND PLAISTOW. IT IS MOVING EAST AT 25 MPH AND WILL MOVE TO THE COAST BY 10 PM. THE NORTHERN FRINGE OF THIS IS STORM IS MOVING ACROSS ROCHESTER NEW HAMPSHIRE AND WILL MOVE ACROSS SOUTHERN YORK COUNTY MAINE DURING THE NEXT HOUR. OTHER WEAKER ACTIVITY IN NEW HAMPSHIRE IS LOCATED BETWEEN NEW HAMPTON AND PETERBOROUGH AND WILL MOVE TO EASTERN NEW HAMPSHIRE DURING THE NEXT HOUR. THESE STORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING AND MAY CONTAIN STRONG GUSTY WINDS AND HAIL. THOSE PERSON OUT OF DOORS THIS EVENING SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF APPROACHING STORMS.
The Boston radar (KBOX), 109 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421588.